MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a type 3b endoleak occurred on a zenith flex with spiral-z technology aaa endovascular graft iliac leg during an endovascular aneurysm repair (evar) procedure.The device was deployed below the proximal seal stent and the gold marker.There was no vessel calcification.While performing the final imaging run after device placement, it was noticed there was contrast filling the aneurysm through the iliac graft.It was noted there was a fabric tear in the graft material.The device was relined with another similarly sized device, and the leak was resolved.The patient was prescribed anticoagulant or antiplatelet medication both before the index evar procedure and after graft placement, however the type is unknown.The shape of the neck anatomy was described as parallel.The balloon was inflated with a hand syringe at the proximal and distal seal zone per ifu.No other adverse effects were reported for this incident.Additional information regarding event details has been requested, but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 09mar2022.There was no difficulty experienced when deploying the device.The tear in the fabric was located just distal to the proximal seal stent and above the gold marker, indicating maximum overlap.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.Sacred heart medical center in spokane, wa informed cook of an event involving zenith flex spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt, lot: 13876219).While performing the completion run, there was contrast filling the aneurysm through the graft.A fabric tear was noted in the graft material just distal to the proximal stent and above the gold marker indicating maximum overlap.A 32mm coda balloon was hand inflated through a syringe per the ifu during the procedure.The physician realigned with another 'like-size' device, and the leak was not seen under fluoroscopy using contrast.It was reported that the patient did not have any vessel calcification prior to the procedure.The patient was prescribed anticoagulant or antiplatelet medication prior to placement and after placement of the grafts, but the type is unknown.It was reported there were no adverse effects to the patient due to this occurrence.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.Medical imaging was unable to be provided for review.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported device failure.A review of the device history record (dhr) for lot 13876219, graft subassembly lot and graft kit lot found no nonconformances that could have contributed to the reported failure mode.It should be noted that no other complaints were associated with the final product lot number.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev4.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions: 4.1 general: ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging: lengths: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.¿ avoid damaging the graft or disturbing graft positioning after placement in the event re-instrumentation (secondary intervention) of the graft is necessary.4.6 molding balloon use: ¿ do not inflate the balloon in the vessel outside of the graft, as doing so may cause damage to the vessel.Use the balloon in accordance with its labeling.¿ use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.¿ confirm complete deflation of the balloon prior to repositioning.5 adverse events: ¿ aneurysm enlargement.¿ aneurysm rupture and death.¿ claudiction (e.G., buttock, lower limb).¿ endoleak.7 patient selection and treatment: 7.1 individualization of treatment: ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity).¿ patient¿s anatomical suitability for endovascular repair.¿ patient¿s ability to tolerate general, regional, or local anesthesia.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification.And/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up: 12.1 general: ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow up is a critical art of ensuring the ongoing safety and effectiveness of the endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to sue in conjunction with the ultrasound.Ultrasound may be less reliable and sensitive diagnostic method: compared to ct.12.2 additional surveillance and treatment: ¿ aneurysms with type i endoleak.¿ aneurysms with type iii endoleak.¿ aneurysm enlargement >5 mm of maximum diameter (regardless of endoleak status).After review of the ifu, cook has concluded the device labeling contains appropriate warnings, precautions and instructions to the user related to the reported failure.Evidence provided by the complaint facility, device history record, complaint history, manufacturing documents, and verification testing suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the information provided, no returned product and the results of our investigation, a definitive cause of the failure could not be established.It is possible that the medical procedure may have contributed to the event.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13587183
Report Number1820334-2022-00300
Device Sequence Number17245867
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)240408(10)13876219
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2024
Device Model NumberN/A
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number13876219
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/14/2022
Supplement Date Received by Manufacturer03/09/2022
05/12/2022
Initial Report FDA Received Date02/23/2022
Supplement Report FDA Received Date03/19/2022
06/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 ATRIUM ICAST STENTS; 32MM CODA BALLOON; ZFEN DISTAL COMPONENT; ZFEN PROXIMAL COMPONENT; ZSLE-13-56; ZSLE-15-56
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale